Alert archive / California / Wind Advisories in 2024

Wind Advisory 5, NWS Reno, NV

January 16, 2024Mono County, California

NWS Reno, NV issued this wind advisory at Jan 16, 2024, 1:56 PM PST for Mono County, California. It took effect at Jan 16, 2024, 7:00 PM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2024, 1:56 PM PST (21:56 UTC)
In effect from
Jan 16, 2024, 7:00 PM PST
Expired
Jan 17, 2024, 10:00 AM PST
In force
15 hr
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WWUS75 KREV 162156
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
156 PM PST Tue Jan 16 2024

CAZ073-171800-
/O.NEW.KREV.WI.Y.0005.240117T0300Z-240117T1800Z/
Mono County-
Including the cities of Coleville, Lee Vining, Mammoth Lakes, and
Bridgeport
156 PM PST Tue Jan 16 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST 
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected. Gusts may exceed 65 mph for wind prone locations 
  including US-395 near Walker, Lee Vining, and Mammoth Lakes.

* WHERE...Mono County.

* WHEN...From 7 PM this evening to 10 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away. The best thing to do is prepare 
ahead of time by making sure you have extra food and water on hand, 
flashlights with spare batteries and/or candles in the event of a 
power outage.

&&

$$

CAZ072-NVZ002-171800-
/O.NEW.KREV.LW.Y.0004.240117T0300Z-240117T1800Z/
Greater Lake Tahoe Area-
Including the cities of Stateline, South Lake Tahoe, Truckee,
Tahoe City, Incline Village, Markleeville, and Glenbrook
156 PM PST Tue Jan 16 2024

...LAKE WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST 
WEDNESDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph. Wave 
  heights 2 to 4 feet, with the highest waves from mid lake to the 
  north and east shores.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 7 PM this evening to 10 AM PST Wednesday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a 
sudden increase in winds and wave heights. Consider postponing 
boating activities on the lake until a day with less wind.

&&

$$

CJ
1 follow-up statement
800 
WWUS75 KREV 171811
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1011 AM PST Wed Jan 17 2024

CAZ073-171915-
/O.EXP.KREV.WI.Y.0005.000000T0000Z-240117T1800Z/
Mono County-
Including the cities of Coleville, Bridgeport, Mammoth Lakes, and
Lee Vining
1011 AM PST Wed Jan 17 2024

...WIND ADVISORY HAS EXPIRED...

Wind gusts have subsided. Therefore the Wind Advisory has been 
allowed to expire.

$$

CAZ072-NVZ002-171915-
/O.EXP.KREV.LW.Y.0004.000000T0000Z-240117T1800Z/
Greater Lake Tahoe Area-
Including the cities of Stateline, Glenbrook, Truckee, Incline
Village, Tahoe City, South Lake Tahoe, and Markleeville
1011 AM PST Wed Jan 17 2024

...LAKE WIND ADVISORY HAS EXPIRED...

Wind gusts have subsided. Therefore the Lake Wind Advisory has been 
allowed to expire. Winds will continue to subside through the 
afternoon. However, a few gusts could reach 30 mph.

$$

CJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Jan 16, 9:35 AM PST, 4 hours 21 minutes earlier.

Area forecast discussion, Jan 16, 9:35 AM PST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
935 AM PST Tue Jan 16 2024

.UPDATE...

Freezing fog still blankets several valleys in northeastern
California, including the Honey Lake Basin, Susanville, and the
Sierra Valley as of 9:35 AM. As such, we have extended the
Freezing Fog Advisory through 1:00 PM PDT this afternoon for
Lassen-Eastern Plumas-Eastern Sierra counties. -Johnston

&&

.PREVIOUS DISCUSSION... /issued 308 AM PST Tue Jan 16 2024/

SYNOPSIS...

Areas of freezing fog and low stratus may impact many valley
locations through late morning. A warm Pacific storm will then bring
periods of rain, high elevation snow, and gusty winds this afternoon
into Wednesday morning. The latter half of week becomes dry and
milder before storm chances increase by the weekend.

DISCUSSION...

Satellite imagery and webcams around the region show only a few
areas with fog/low stratus development at the time of writing,
including Big Valley and Honey Lake Valley in Lassen County, Martis
Valley, northern portions of the Tahoe Basin, and portions of the
Basin & Range. These areas will likely see fog/low stratus expanding
in spatial coverage until increasing winds late morning/early
afternoon mix out valley inversions. All other valleys across
western NV and northeast CA, including the Carson Valley, have a 40%
chance of fog/low stratus development after 4 AM. Model soundings
aren't too supportive of valley fog/low stratus across the Truckee
Meadows, with only a 20% chance this morning.

A quick-moving upper level low is still slated to move into the
Pacific Northwest this afternoon and introduce increased upper-level
westerly flow over the region. 700 mb winds begin to increase late
morning, peaking around 40-50 kts just after midnight tonight. As
such, ridge winds will see gusts around 60-80 mph this afternoon
into early Wednesday morning. Valleys will see an uptick in south-
southwesterly winds this afternoon, though strongest winds look to
mix down to valley level on Wednesday afternoon.

A band of precipitation accompanies this upper-level low as the
westerly flow regime introduces warm subtropical moisture into the
region. High-res guidance indicates this band will start to move
into the Sierra and northeast CA around 4 PM today, with the window
for heaviest precip likely between around 8 PM-5 AM. Precip will
continue spreading southeast into the evening and overnight hours,
though far western NV and Mono County look to be heavily shadowed.
Snow levels will begin around 8000-8500 feet during the onset of
precipitation this afternoon, dropping gradually overnight to around
6500-7000 feet early Wednesday morning. As such, accumulating snow
will likely remain confined to the high Sierra, with 2-6 inches
still possible above 8000 feet. Liquid totals remain generally the
same as previous forecast along the Sierra crest, around 0.75-1".
The gradient east of the crest has become much sharper, with 0.1-
0.25" generally west of US-395 and only up to a few hundredths of an
inch east of US-395.

Ensembles show a ridge redeveloping over the western US from
Wednesday afternoon through the end of the work week, keeping above-
average temperatures and dry conditions in place. Confidence is
increasing for an active pattern to set up over the north Pacific
this weekend due to an extended Pacific jet, with ensembles showing
our next potential storm around the 19th-20th timeframe. While
impacts are still to be determined, this does look like another
warmer storm due to the subtropical influence. Whitlam

AVIATION...

* FZFG will continue to produce IFR-LIFR conditions through around
  17-19z at KTRK. Widespread areas of FZFG are also evident in
  valleys across Lassen County. Patchy fog is being observed in the
  Tahoe Basin, with a 20% chance to impact KTVL through 17-19z.

* Fog/low stratus is less evident across western Nevada this
  morning. There is a 40% chance for FZFG and low CIGS/VIS to impact
  KMEV-KCXP-KNFL through 17-19z. Lower chances (20%) exist for
  impacts to KRNO.

* A quick-moving, relatively warmer storm brings increased westerly
  flow aloft in addition to increased chances for precipitation to
  the Sierra and northeast CA starting after 00z this afternoon.
  FL100 winds look to peak around 40-50 kts overnight Tuesday into
  early Wednesday morning, which may create LLWS and turbulence
  impacts regionwide.

Whitlam

AVALANCHE...

Rain-on-snow and strong ridge-level winds will be the biggest
avalanche weather concerns with our next storm moving in this
afternoon.

* Snow Levels: Start around 8000-8500 feet at the onset of
  precipitation this afternoon, dropping to 6500-7000 feet early
  Wednesday morning. As such, areas between 7000-8000 feet are most
  likely to see rain-on-snow impacts.

* Snow Ratio: This will be a right side up storm, with heavy, wet
  snow (6-8:1) becoming lighter (8-10:1) by the end of the event.

* SWE: Will be light for Sierra standards, with substantial
  shadowing in the Tahoe Basin/Mono County. Along the Sierra crest,
  0.75-1". For the Tahoe Basin, 0.5-0.75" on the west side of the
  lake, dropping to 0.1-0.25" on the east side of the lake.

* Winds: South-southwesterly winds with gusts to 60-80 mph at ridge
  levels and 40-60 mph along mid-slopes this afternoon into early
  Wednesday morning.

Whitlam

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...Freezing Fog Advisory until 1 PM PST this afternoon CAZ071.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 1:56 PM PSTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer20 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.